Maryland, 2020

Damaging Winds in Maryland, August 28, 2020

August 28, 2020 · NWS PHI · 6 events in 2 counties and zones

A quasi-stationary frontal boundary was located near the border region of the mid-Atlantic and New England for much of the day on August 28. South of the front, a hot and humid air mass developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A quasi-stationary frontal boundary was located near the border region of the mid-Atlantic and New England for much of the day on August 28. South of the front, a hot and humid air mass developed. In addition, a fast moving approaching shortwave disturbance caused shear to increase, creating an environment of moderate to strong shear and instability as well as high moisture. Forcing from the shortwave caused widespread convection to develop by early to mid afternoon. Significant storm organization occurred, particularly in association with a line of storms that impacted portions of Pennsylvania, New Jersey, and northern Delmarva. This mesoscale convective system (MCS) produced widespread wind damage, with a few other storms across the region also producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 1:00 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 28, 1:00 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
200 PM EDT Fri Aug 28 2020

.SYNOPSIS...
Low pressure tracks north of the region tonight and Saturday. An
associated strong cold front crosses our region later Saturday
along with some moisture from the remnants of tropical system
Laura. High pressure builds in for Monday before moving offshore
Monday night into Tuesday. A warm front moves northward across
our area Tuesday night into Wednesday, then a cold front arrives
later Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Hot and humid ahead of an approaching shortwave. Showers and
thunderstorms already firing up across portions of western and
central Pennsylvania, and those storms will move into the region
as the afternoon progresses.

Temps are in the 80s to near 90, and surface dewpoints are in
the upper 60s to low 70s. As a result, surface-based CAPE values
are up around 2000 J/kg across Delmarva and from 1500-2000 J/kg
across southern New Jersey and southeast Pennsylvania. Across
Delmarva and southern New Jersey, DCAPE values are up around
1000 J/kg. 0-6 KM Bulk Shear is minimal, generally around 25
kt, but up to 40 kt across far northern New Jersey. Finally,
PWATs are from 1.5-2.0 inches.

Thunderstorms will become strong to severe as they move into the
unstable airmass, with damaging winds and heavy rain the most
likely impacts.

A Severe Thunderstorm Watch is now in effect for most of
southeast Pennsylvania, southern New Jersey, and Delmarva until
8 pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The first round of convection will taper off shortly after
sunset. Another shortwave approaches later tonight, firing up
another round of showers and thunderstorms towards and after
midnight.

Conditions will remain warm/muggy in advance of the eastward-
progressing remnants of Laura.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Humid Saturday with tropical moisture from the
remnants of tropical system Laura and a strong cold front. Much
drier and cooler Sunday and Monday, then turning much warmer and
more humid with the chance of some convection Tuesday and
especially Wednesday and Thursday.

Synoptic Overview...As an upper-level trough amplifies from the
Great Lakes region into the Northeast and Mid-Atlantic Saturday,
low pressure will track to our north. As this occurs, the
remnants of tropical system Laura will accelerate eastward as it
gets caught up in the westerlies and moves through the Mid-
Atlantic region Saturday. Some of the tropical moisture will get
drawn into the eastward moving cold front. This cold front
sweeps offshore into Sunday as the upper-level trough lifts
across New England and surface high pressure builds in through
Monday. The flow aloft is forecast to become westerly again
quickly Monday night with surface high pressure shifting
offshore of New England. A more return flow sets up allowing
much warmer and more humid air to once again overspread our
region for the second half of the week along with increasing
convective chances.

For Saturday...Low pressure tracks to our north pulling a strong
cold front across our area later in the day and at night.
Meanwhile, the leftover moisture from the remnants of tropical
system Laura is forecast to get entrained into the frontal zone
with the remnant center tracking to our south. Showers and
embedded thunderstorms will be on the ingress as large scale
forcing associated with an incoming upper-level trough and
surface cold front overspreads the region. A surge in tropical
moisture with precipitable water values reaching 2+ inches will
result in pockets of heavy rain which may result in local flash
flooding during enhanced rainfall rates. However, storm motions
should be fast enough to limit this hazard. As the flow above
the surface increase some through the day, effective shear
should be sufficient to promote at least some convective
organization in the form of small clusters or line segments.
However, the forecast soundings overall show a rather saturated
profile which would limit the instability. Therefore, the severe
thunderstorm risk is dependent on how much boundary layer
instability can be realized ahead of the cold front. If enough
instability does become realized, then locally strong to
damaging wind gusts should be the main threat with any more
organized convection. As the front shifts offshore during
Saturday night, drier air will start to arrive from the
northwest.

For Sunday and Monday...Much improved conditions as the upper-
level trough lifts across New England Sunday with surface high
pressure starting to build in from the northwest. This will
result in a northwesterly breeze Sunday along with a much
cooler and less humid air mass building in. The pleasant
conditions continue Monday, however as the surface high slides
offshore of New England Monday night warm air and moisture
advections begin to arrive from the southwest. This may result
in a few showers/thunder across mainly the western areas Monday
night, although this scenario is much less certain.

For Tuesday through Thursday...Our region will be getting within
the warm sector as a warm front gradually works northward
Tuesday night and Wednesday. This will result in increasing
warmth and humidity once again, and with that comes at least
some chance for some showers and thunderstorms. On Tuesday, dew
points should climb through the 60s however a southeasterly low-
level flow in advance of the warm front should keep temperatures
on the lower side as we await the arrival of the warm sector. A
cold front should then arrive sometime on Thursday with the
potential for some showers and thunderstorms continuing ahead of
and along it. The coverage of showers and storms along with the
timing is of low confidence.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon and evening...Mainly VFR. SHRA/TSRA will develop
and move in from the west. Confidence is low on timing,
coverage, and placement, but the best window of opportunity
appears to be from 20z to 03z. Storms will be capable of
producing torrential downpours and strong wind gusts. West or
southwest winds 5 to 15 kt. A few gusts to 20 kt may occur,
especially at PHL and ACY.

Tonight...Mainly VFR, though cannot rule out the possibility of
some showers and storms (especially south of PHL). Light south
or southwest winds. Low confidence.

Outlook...
Saturday...Sub-VFR conditions at times as some heavy showers
with embedded thunderstorms move through. The prevailing
conditions improve to VFR at night. Southwest winds around 10
knots, becoming west to northwest at night. Moderate confidence.

Sunday and Monday...VFR. Northwest winds 10-15 knots with gusts
up to 20 knots on Sunday, then winds becoming light and variable
on Monday. Moderate confidence.

Tuesday...Some mainly afternoon and evening showers and
thunderstorms possible which may result in brief sub-VFR
conditions. Southeasterly winds near 10 knots, becoming light
and variable at night. Low confidence.

&&

.MARINE...
General sub-advisory conditions are expected through tonight,
with west to southwest winds generally 5 to 15 kt and seas 2 to
4 feet. There is a chance of showers and storms this afternoon
through tonight, with locally higher waves and strong wind gusts
in their proximity.

Outlook...
Saturday and Sunday...A period of Small Craft Advisory
conditions possible. A strong cold front along with the remnants
of tropical system Laura will cross the region Saturday. The
winds and seas will increase Saturday and this may linger into
Sunday before subsiding.

Monday and Tuesday...The conditions are anticipated to be below
Small Craft Advisory conditions.

Rip currents...
The low risk for the formation of rip currents is expected to
continue today. On Saturday, the risk for rip currents ma
increase to moderate.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...MPS
Short Term...MPS
Long Term...O'Hara
Aviation...Johnson/MPS/O'Hara
Marine...Johnson/MPS/O'Hara
Hazardous weather outlook, Aug 28, 12:44 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
144 PM EDT Fri Aug 28 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ060-061-070-071-
101>106-291800-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Berks-Lehigh-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
144 PM EDT Fri Aug 28 2020

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>010-012-013-015-PAZ054-055-062-291800-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Carbon-Monroe-Northampton-
144 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon and tonight could produce
locally damaging winds or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-291800-
Eastern Monmouth-
144 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central New Jersey.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon and tonight could produce
locally damaging winds or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024>026-291800-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
144 PM EDT Fri Aug 28 2020

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-451>455-291800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
144 PM EDT Fri Aug 28 2020

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday may produce locally strong winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450-291800-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
144 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon and tonight could produce
locally strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday may produce locally strong winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Local storm report, Aug 28, 8:32 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
932 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BETLEHEM                40.63N 75.37W
08/27/2020                   NORTHAMPTON        PA   PUBLIC

            SEVERAL TREES DOWN IN THE BETHLEHEM AREA.
            TIME ESTIMATED FROM RADAR.

&&

TCD
Local storm report, Aug 28, 10:51 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1151 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     2 NNW WEST READING      40.36N 75.96W
08/27/2020                   BERKS              PA   TRAINED SPOTTER

            TOPS OF 2 LARGE OAK TREES SNAPPED OFF ABOUT
            30 FEET UP THE TRUNK. TIME ESTIMATED FROM
            RADAR.

&&

STAARMANN

The radar

The Dover AFB radar (KDOX), 80 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
August 28, 1:30 PM EST
Where
Cecil County, 0.78 mi SE of Hack Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.463, -75.869

A trained spotter reported winds in excess of 60 mph at Hacks Point on MD-213. Time estimated from radar.

Thunderstorm Wind, Cecil

When
August 28, 1:43 PM EST
Where
Cecil County, 0.53 mi E of Cecilton
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
39.400, -75.870

Several reports of downed trees and wires in the Cecilton area. Time estimated from radar.

Thunderstorm Wind, Cecil

When
August 28, 1:45 PM EST
Where
Cecil County, Warwick
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
39.420, -75.780

Several reports of downed trees and wires in the Warwick area. Time estimated from radar.

Thunderstorm Wind, Cecil

When
August 28, 3:20 PM EST
Where
Cecil County, 1.06 mi E of Rising Sun
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -76.050

Several trees and power lines were downed in the area. Time estimated from radar.

Thunderstorm Wind, Cecil

When
August 28, 3:40 PM EST
Where
Cecil County, 1.38 mi S of Elkton Cecil Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.630, -75.800

Trees and wires were downed in the area. Time estimated from radar.

Thunderstorm Wind, Kent

When
August 28, 4:10 PM EST
Where
Kent County, 0.69 mi S of Chestertown
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.210, -76.070

Outflow winds downed trees and destroyed a transformer. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910059, 910054, 910055, 910056, 910057, 910058.